Massachusetts, 2012

High Wind and Winter Weather in Massachusetts, November 7 to 8, 2012

November 7 to 8, 2012 · NWS BOX · 15 events in 14 counties and zones

Low pressure moved up the east coast spreading snow, rain, and wind across southern New England. Cloudy skies coupled with evaporational cooling to keep temperatures cooler than expected which resulted in snow spread across all but the south coasts of RI and MA as well as portions of southeastern MA.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved up the east coast spreading snow, rain, and wind across southern New England. Cloudy skies coupled with evaporational cooling to keep temperatures cooler than expected which resulted in snow spread across all but the south coasts of RI and MA as well as portions of southeastern MA. This in turn resulted in higher snow accumulations across much of southern New England. In Massachusetts, accumulations ranged from less than an inch to nine inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 7, 2:03 PM EST, 2 minutes earlier.

Area forecast discussion, Nov 7, 2:03 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
203 PM EST WED NOV 7 2012

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL BRING A PERIOD OF STRONG/DAMAGING
WINDS TO PORTIONS OF THE REGION TODAY INTO TONIGHT. A PERIOD OF
ACCUMULATING SNOW AND ICE IS EXPECTED ACROSS THE INTERIOR...WITH
MAINLY RAIN ALONG THE COAST. THEREAFTER...HIGH PRESSURE THEN
BUILDS INTO REGION TOWARDS THIS WEEKEND WITH DRY WEATHER AND
MODERATING TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
130 PM UPDATE...

MADE MORE ADJUSTMENTS TO THE FORECAST FOR THIS AFTERNOON.
TEMPERATURES ARE STRUGGLING TO RISE AS LOW-LEVEL DRY AIR INDUCES
EVAPORATIONAL COOLING. THINKING TEMPERATURES ARE PRETTY MUCH NEAR
THEIR MAXIMUM LEVELS FOR THE DAY. WITH SUNSET COMING IN THE NEXT
FEW HOURS...THINKING THERE WILL BE LESS OF A MIX AND MORE STRAIGHT
SNOW ACCUMULATIONS ACROSS THE INTERIOR. ALREADY HAVE QUITE A FEW
REPORTS OF SNOW STICKING TO THE ROADS AND GRASSY SURFACES.
INCREASED SNOWFALL ACCUMULATIONS ACROSS THE INTERIOR...BUT DID NOT
EXPAND THE WINTER WEATHER ADVISORIES. THE EVENING COMMUTE COULD BE
MESSY ACROSS MOST OF INTERIOR MA AND NORTHERN CT.

07/12Z MODELS CONTINUE TO STRUGGLE A LITTLE WITH THE LOCATION AND
TRACK OF THE NOREASTER. ALTHOUGH THE 18Z/1 PM EST LOCATION
PROVIDED BY THE 12Z GFS...00Z ECMWF AND 09Z SREF LOOKS VERY GOOD
WHEN COMPARED TO VISIBLE SATELLITE IMAGERY. AS SUCH...USING THE
CONSENSUS OF THESE MODELS AS THE BASIS FOR THE FORECAST OVERNIGHT.

WINDS CONTINUE TO GUST TO NEAR 50 KT ACROSS CAPE COD AND THE
ISLANDS. STRONGER WIND FIELD HAS YET TO MOVE FARTHER NORTH. STILL
EXPECTING THIS TO HAPPEN LATE THIS AFTERNOON INTO THIS EVENING AS
THE NOREASTER MOVES CLOSER TO OUR REGION. NO CHANGES TO THE WIND
HEADLINES PLANNED AT THIS TIME.

LEANED HEAVILY ON OBSERVED TRENDS FOR TEMPERATURES THIS
EVENING...OTHERWISE USED A BLEND OF GUIDANCE FOR TEMPERATURES LATE
TONIGHT.

STILL SEE POTENTIAL FOR LIGHT ICING ACROSS PORTIONS OF NORTHERN
CT...CENTRAL MA AND SOUTHWEST NH AFTER MIDNIGHT INTO THE THURSDAY
MORNING COMMUTE.

&&

.SHORT TERM /THURSDAY/...
EXPECTING A GRADUAL CHANGE TO EITHER RAIN OR A RAIN/SNOW MIX
ACROSS THE HIGHER TERRAIN DURING THE MORNING. PRECIPITATION SHOULD
END FROM WEST TO EAST DURING THE DAY...WITH MOST OF IT FALLING
DURING THE MORNING HOURS. LOOKING FOR TOTAL ICE ACCRETION UP TO
ONE TENTH OF AN INCH. THIS WILL MAKE UNTREATED SURFACES HAZARDOUS
TO TRAVEL...EITHER ON FOOT OR WITH A VEHICLE. CAUTION IS ADVISED.

THINKING THE MAV MOS GUIDANCE IS TOO HIGH WITH MAXIMUM
TEMPERATURES TOMORROW. ONCE WINDS TURN NORTH OR EVEN NORTHWEST...
DO NOT SEE US WARMING UP EFFICIENTLY. STAYED CLOSER TO ECMWF AND
NAM GUIDANCE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

* QUIET WX INTO THE MIDWEEK
* COLD FRONT ACROSS THE REGION AROUND THE MIDWEEK

FRIDAY INTO MONDAY...
HIGH PRES IN CONTROL. INITIALLY FRIDAY INTO SATURDAY...MUCH COOLER
AND DRIER AIR REMAINS IN CONTROL UNDER W/NWLY FLOW. LOOKING AT TEMPS
WHICH WILL RANGE AT OR BELOW NORMAL VALUES FOR THIS TIME OF YEAR
/NORMAL IS MID 50S HIGHS...LOW 40S FOR LOWS/. FOR SATURDAY NIGHT
INTO SUNDAY...A WEAK WARM FRONT WILL LIFT THRU THE RGN WITH CLOUDS.
ANTICIPATE IN WAKE OF THE WARM FRONT FOR RETURN SLY FLOW INTO MONDAY
ALLOWING TEMPS TO QUICKLY REBOUND TO NEAR-NORMAL TO ABOVE-NORMAL
/MAX TEMPS INTO THE 60S FOR MONDAY/.

TUESDAY INTO WEDNESDAY...
WHILE SOME VARIABILITY ON TIMING...BOTH THE ECMWF/GFS IN GOOD
AGREEMENT ON A SWEEPING COLD FRONT ACROSS THE REGION. IT APPEARS A
MAJORITY OF PRECIP WILL BE LIQUID-FORM WITH COOLER AND DRIER AIR
BUILDING FROM THE REAR. APPEARS ACCUMULATIONS WILL BE LIGHT WITH THE
MAJORITY OF DEEP-LYR FORCING TRANSLATING THRU THE ST LAWRENCE RIVER
VLY.

THURSDAY INTO NEXT WEEKEND...
INITIAL THINKING IS FOR COOLER AND DRIER AIR TO HOLD IN PLACE IN
ASSOC WITH LINGERING HIGH PRES GRADUALLY PUSHING EAST.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...
HIGH CONFIDENCE FOR A BAND OF IFR CONDITIONS ACROSS NORTHERN CT
AND CENTRAL AND WESTERN MA. ONLY MODERATE CONFIDENCE ON THE TIMING
OF IMPACTS OF THIS BAND ON THE TERMINALS. EXPECTING THIS BAND TO
BE PRIMARILY BETWEEN KBDL-KORH-KORE-KAQW-KPSF. LIFR VSBYS AND
CIGS POSSIBLE IN THIS AREA...ESPECIALLY ACROSS THE HIGHER TERRAIN.

ELSEWHERE ACROSS SOUTHERN NEW ENGLAND...CONDITIONS VARYING FROM
VFR TO MVFR AS HEAVIER PRECIPITATION PASSES BY ANY GIVEN LOCATION.
MAINLY VFR ACROSS SOUTHERN NH...AND MAINLY MVFR ACROSS RI AN
SOUTHEAST MA.

SCATTERED AREAS OF LLWS WITH NORTHEAST WINDS APPROACHING 50 KT.
THIS LLWS SHOULD DIMINISH SOME AS STRONGER SURFACE WINDS BECOME
MORE PREVALENT.

KBOS TAF...MODERATE CONFIDENCE. CANNOT RULE OUT THE POSSIBILITY
OF SOME WET SNOWFLAKES. WHILE EXACT TIMING OF SPECIFICS STILL HAS
AN UNDERLYING LEVEL OF UNCERTAINTY...EXPECT STRONG NE FLOW TO
IMPACT THE TERMINAL.

KBDL TAF...MODERATE CONFIDENCE ON TIMING OF PRECIP TYPE
TRANSITION. CLOSER TO MIDNIGHT THERE SHOULD BE A TRANSITION TO
FZRA. WHILE LIGHT IN NATURE...CANNOT RULE OUT THE POTENTIAL FOR
ONE-TENTH OF AN INCH OF ICE ACCRETION INTO THURS MORNING.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THURSDAY NIGHT...MODERATE CONFIDENCE.
CONDITIONS GRADUALLY IMPROVE VFR INTO THE EVNG PD WITH -SHRA
MOVING OFFSHORE AND CIGS LIFTING.

FRIDAY INTO THE WEEKEND...MODERATE CONFIDENCE.
N/NW WINDS BECOMING LGT/VRB WITH HIGH PRES BUILDING ACROSS THE
TERMINALS. MID-UPR LVL CLOUDS. VFR.

&&

.MARINE...
HIGH CONFIDENCE THROUGH TONIGHT.

A DANGEROUS STORM FOR MARINERS WILL AFFECT OUR WATERS TODAY AND
TONIGHT. HIGH PRESSURE OVER EASTERN CANADA AND INTENSIFYING
COASTAL LOW PRESSURE WILL RESULT IN VERY STRONG NORTHEAST WINDS
TODAY AND INTO TONIGHT. STORM WARNINGS POSTED FOR MOST OF THE
WATERS...WHERE WE EXPECT WIND GUSTS OF 45 TO 55 KNOTS. THIS WILL
RESULT IN SEAS RAPIDLY BUILDING TO AROUND 20 FEET ACROSS THE
OUTER-WATERS. MARINERS SHOULD DELAY TRAVEL AND RETURN TO PORT
IMMEDIATELY.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY AND THURSDAY NIGHT...
GALE FORCE N/NELY WINDS WILL PERSIST FOR A MAJORITY OF THE PERIOD AS
A STRONG AREA OF LOW PRES MOVES EASTWARD. ANTICIPATE SEAS EXCEEDING
10 FT ACROSS ALL WATERS...GRADUALLY DIMINISHING W TO E. SHOWERS
EXPECTED AS WELL WHICH MAY LEAD TO SOME MINOR VSBY RESTRICTIONS ON
THE WATERS.

FRIDAY INTO FRIDAY NIGHT...
WINDS BACK OUT OF THE W/NW WITH GUSTS EXCEEDING 25 KTS DURING THE
DAY FRIDAY...DIMINISHING OVRNGT AS HIGH PRES SETTLES ACROSS THE
WATERS.

WEEKEND...
LIGHT AND VARIABLE WINDS GRADUALLY VEERING OUT OF THE S AS HIGH PRES
BUILDS ACROSS AND THEN TO THE EAST OF THE WATERS. WINDS AND SEAS
SHOULD BE BELOW SMALL CRAFT ADV CRITERIA.

&&

.TIDES/COASTAL FLOODING...
WILL LET THE COASTAL FLOOD ADVISORY EXPIRE FOR THE SOUTH COAST
THIS AFTERNOON. STILL EVALUATING THE NEED FOR ADDITIONAL COASTAL
FLOOD ADVISORIES LATE TONIGHT INTO THURSDAY.

WE ARE FORTUNATE THAT ASTRONOMICAL HIGH TIDES ARE RATHER LOW TODAY
INTO THIS EVENING. HOWEVER...GIVEN THE STRONG NORTHEAST WINDS AND
RAPIDLY BUILDING SEAS...STILL EXPECT TO SEE SOME MINOR COASTAL
FLOODING AND BEACH EROSION. HIGH TIDE OCCURS EARLY THIS AFTERNOON
ALONG THE SOUTH COAST AND THEN THE EASTERN MA COAST LATE THIS
AFTERNOON/EVENING. WE ARE MORE CONCERNED ABOUT THE EASTERN MA
COAST...WHERE A 2 TO 3 FOOT STORM SURGE AND 20 FOOT SEAS OFFSHORE
SHOULD YIELD AREAS OF MINOR COASTAL FLOODING. CONFIDENCE IS NOT AS
HIGH ALONG THE SOUTH COAST...BUT GIVEN STRONG NORTH EAST WINDS AND
THE DAMAGE DONE BY SANDY LAST WEEK THERE MAY BE POCKETS OF MINOR
COASTAL FLOODING. THEREFORE...HAVE HOISTED COASTAL FLOOD
ADVISORIES FOR THESE HIGH TIDE CYCLES ALONG BOTH COASTS.

THERE IS A LOW PROBABILITY THAT WE MAY SEE POCKETS OF MODERATE
COASTAL FLOODING ALONG THE EASTERN MA COAST. WE NEED NEED A 3+
FOOT STORM SURGE TO DO THAT...BUT LATER SHIFTS WILL HAVE TO
MONITOR IN CASE WE NEED TO UPGRADE.

THERE IS ANOTHER LOW ASTRONOMICAL HIGH TIDE TOWARD DAYBREAK
THURSDAY...BUT THINK THAT SURGE VALUES WILL ONLY BE ON THE ORDER OF
1 TO 1.5 FOOT. DO NOT THINK THOSE VALUES WILL DO MUCH OTHER THAN
RESULT IN SOME BEACH EROSION IN AREAS THAT WERE HARD HIT BY SANDY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR CTZ002>004.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR MAZ002>004-
     008>012-026.
     HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR MAZ020>024.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     MAZ020-021-023.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR MAZ004>007-012>019-
     026.
     COASTAL FLOOD ADVISORY UNTIL 8 PM EST THIS EVENING FOR MAZ007-
     015-016-019-022-024.
NH...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR NHZ011-012-
     015.
RI...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR RIZ001.
     HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR RIZ006>008.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     RIZ006>008.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR RIZ001>005.
MARINE...STORM WARNING UNTIL 6 AM EST THURSDAY FOR ANZ231>237-250-251-
     254>256.
     GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ230.

&&

SYNOPSIS...BELK/FRANK/SIPPRELL
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...SIPPRELL
AVIATION...BELK/SIPPRELL
MARINE...BELK/SIPPRELL
TIDES/COASTAL FLOODING...FRANK
Hazardous weather outlook, Nov 7, 3:58 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
358 AM EST WED NOV 7 2012

MAZ020-021-RIZ006>008-080900-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
358 AM EST WED NOV 7 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...THERE IS LOW CONFIDENCE FOR CONTINUED WIND ADVISORIES
ACROSS SOUTHEAST NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

MAZ007-015-016-019-080900-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
358 AM EST WED NOV 7 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...THERE IS LOW CONFIDENCE FOR CONTINUED WIND ADVISORIES
ACROSS SOUTHEAST NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

MAZ005-006-013-014-017-018-RIZ002>005-080900-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
358 AM EST WED NOV 7 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...THERE IS LOW CONFIDENCE FOR CONTINUED WIND ADVISORIES
ACROSS SOUTHEAST NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

CTZ002>004-MAZ004-012-026-RIZ001-080900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
358 AM EST WED NOV 7 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

MAZ002-003-008>011-NHZ011-012-015-080900-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
358 AM EST WED NOV 7 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

MAZ022-024-080900-
BARNSTABLE MA-NANTUCKET MA-
358 AM EST WED NOV 7 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...THERE IS LOW CONFIDENCE FOR CONTINUED WIND ADVISORIES
ACROSS SOUTHEAST NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

MAZ023-080900-
DUKES MA-
358 AM EST WED NOV 7 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...THERE IS LOW CONFIDENCE FOR CONTINUED WIND ADVISORIES
ACROSS SOUTHEAST NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

ANZ231>237-250-251-254>256-080900-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
358 AM EST WED NOV 7 2012

...STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY INTO THURSDAY NIGHT...THERE IS HIGH CONFIDENCE FOR NORTH-
NORTHWEST GALE FORCE WINDS ACROSS ALL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

ANZ230-080900-
BOSTON HARBOR-
358 AM EST WED NOV 7 2012

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY INTO THURSDAY NIGHT...THERE IS HIGH CONFIDENCE FOR NORTH-
NORTHWEST GALE FORCE WINDS ACROSS ALL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THURSDAY.

SIPPRELL

In the hours before

Local storm report, Nov 7, 1:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
103 PM EST WED NOV 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     NON-TSTM WND DMG NATICK                  42.28N  71.35W
11/07/2012                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON LINCOLN STREET

1242 PM     NON-TSTM WND GST 3 S VINEYARD HAVEN      41.41N  70.62W
11/07/2012  M58 MPH          DUKES              MA   ASOS

            MVY ASOS

1242 PM     HIGH SUST WINDS  3 S VINEYARD HAVEN      41.41N  70.62W
11/07/2012  M42 MPH          DUKES              MA   ASOS

            MVY ASOS

&&

WS
Local storm report, Nov 7, 1:16 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
116 PM EST WED NOV 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     NON-TSTM WND DMG NATICK                  42.28N  71.35W
11/07/2012                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON LINCOLN STREET

1242 PM     NON-TSTM WND GST 3 S VINEYARD HAVEN      41.41N  70.62W
11/07/2012  M58 MPH          DUKES              MA   ASOS

            MVY ASOS

1242 PM     HIGH SUST WINDS  3 S VINEYARD HAVEN      41.41N  70.62W
11/07/2012  M42 MPH          DUKES              MA   ASOS

            MVY ASOS

1259 PM     NON-TSTM WND GST 6 WSW CUTTYHUNK         41.40N  71.03W
11/07/2012  M62 MPH          ANZ235             MA   MESONET

            BUZZARDS BAY BUOY

1259 PM     HIGH SUST WINDS  6 WSW CUTTYHUNK         41.40N  71.03W
11/07/2012  M55 MPH          ANZ235             MA   MESONET

            BUZZARDS BAY BUOY

&&

WS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 7 high wind. Local standard time, as filed.

High Wind, Southern Bristol

When
November 7, 2:05 PM EST to November 8, 6:17 AM EST
Where
Southern Bristol forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Wind gusts of 60 to 65 mph were reported by amateur radio operators. In Berkley, a tree was downed onto wires. In Fairhaven, trees and wires were downed. In Dartmouth, a tree was downed at the intersection of Kingston Street and Hathaway Road. A tree was downed on wires leading to a house.

High Wind, Barnstable

When
November 7, 2:34 PM EST to November 8, 6:22 AM EST
Where
Barnstable forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$65,000
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Wind gusts up to 60 mph were reported by amateur radio operators in Eastham, Barnstable, Centerville, and Chatham. In addition, 52 and 53 mph wind gusts were reported by the Automated Surface Observing Systems at Barnstable Municipal - Boardman Airport and Chatham Municipal Airport, respectively. In Wellfleet, several trees were downed, resulting in scattered power outages. A tree was downed onto wires in Barnstable. A tree was downed on Service Road near the gun range. A large tree was downed onto a house in Bourne. In Falmouth, several trees were downed, including near Woods Hole Road and Leslie Street. A tree was downed across Crows Pond Road in Chatham. In Orleans, a tree was down across Forest Way.

Winter Weather, Northern Bristol

When
November 7, 3:00 PM EST to November 8, 7:00 AM EST
Where
Northern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winter Weather, Western Norfolk

When
November 7, 3:00 PM EST to November 8, 8:35 AM EST
Where
Western Norfolk forecast zone
Reported by
NWS Employee
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winter Weather, Northern Worcester

When
November 7, 3:00 PM EST to November 8, 8:20 AM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Weather, Southern Worcester

When
November 7, 3:00 PM EST to November 8, 10:57 AM EST
Where
Southern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

High Wind, Eastern Plymouth

When
November 7, 3:15 PM EST to 11:17 PM EST
Where
Eastern Plymouth forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$80,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were reported by amateur radio operators and the public. In Plymouth, wires were downed at the intersection of Summer Street and Westerly Road, resulting in a house fire. Wires were downed on Farmhurst Road. Trees and wires were downed at the intersection of Westwood Road and Royal Street. A tree was downed onto wires and the utility pole blocked Francis Road. A tree was downed across State Road. A tree and wires were downed onto a house on Schubert Road. In Duxbury, wires were downed on Union Bridge Road. Trees and wires were downed on Chandler Street.

High Wind, Western Plymouth

When
November 7, 3:27 PM EST to 7:39 PM EST
Where
Western Plymouth forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were reported by members of the public. In Carver, a trees were downed onto wires on High Street and on Old South Meadow Road. In Whitman, a large tree was downed on Auburn Street.

High Wind, Southern Plymouth

When
November 7, 3:56 PM EST to November 8, 6:19 AM EST
Where
Southern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Wind gusts of 54 mph were reported by an amateur radio operator in Marion. Trees on Washburn and Point Roads were downed. In Rochester, a tree at the intersection of Vaughn Hill Road and High Street was downed.

Winter Weather, Southern Bristol

When
November 7, 4:00 PM EST to November 8, 9:00 PM EST
Where
Southern Bristol forecast zone
Reported by
Public
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winter Weather, Southeast Middlesex

When
November 7, 5:00 PM EST to November 8, 7:41 AM EST
Where
Southeast Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Dukes

When
November 7, 5:04 PM EST
Where
Dukes forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Martha's Vineyard Airport (KMVY) recorded sustained wind speeds of 46 mph and wind gusts of 62 mph. No damage was reported.

Winter Weather, Western Essex

When
November 7, 7:00 PM EST to November 8, 5:41 AM EST
Where
Western Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Winter Weather, Eastern Hampden

When
November 8, 12:00 AM EST to 9:18 AM EST
Where
Eastern Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
November 8, 2:56 AM EST to 5:08 AM EST
Where
Nantucket forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket Memorial Airport recorded sustained wind speeds of 51 mph. An amateur radio operator reported wind gusts of 63 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419219, 419619, 419206, 419211, 419212, 419217, 419218, 419216, 419605, 419207, 419210, 419620, 419208, 419209, 419621.